FDA Warns Parents of the Danger Benzocaine Poses to Babies

Posted on

Parents and guardians are being warned by the Food and Drug Administration of the danger that certain anesthetics might have on infants.

In particular, the safety group is worried about the impact that items like Orajel and Anbesol might have if these items are rubbed on a baby’s gums in an attempt to ease the pain that occurs from teething or toothaches.  The benzocaine inside these types of products is the chief culprit for potential danger.  This component could lead to a malady known as methemoglobinemia, a potentially life threatening condition with the potential to cause infants to be deprived of oxygen.

Children less than two years old are most at risk, but even adults with afflictions like asthma, bronchitis, and more could be threatened by products that contain benzocaine.  Symptoms of methemoglobinemia that consumers should be on the lookout for include headaches, light-headedness, confusion, fatigue, increased heart rate, an inability to properly draw breath, and pale or bluish lips, nails, and skin.  These symptoms could present immediately, but certain symptoms could take hours to develop, and the child might not even experience them upon initial administraiton.

The American Academy of Pediatrics advises alternatives such as massaging the gums of the child with a finger or giving the infant some sort of chilled teething ring.  Barring that, they recommend consulting a doctor.